Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 71, NWS Mobile, AL

June 24, 2013Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2013, 4:19 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2013, 4:19 PM CDT (21:19 UTC)
Expired
Jun 24, 2013, 5:15 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 70 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KMOB 242119
SVRMOB
ALC039-041-242215-
/O.NEW.KMOB.SV.W.0071.130624T2119Z-130624T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHEASTERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 515 PM CDT

* AT 415 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 4 MILES WEST OF OPP...OR NEAR
  BABBIE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          GLENWOOD...           BRANTLEY...
  SANFORD...            OPP...                ONYCHA...
  BABBIE...

LAT...LON 3153 8616 3152 8619 3129 8619 3118 8627
      3127 8646 3176 8618 3174 8614 3166 8614
      3163 8618 3162 8614 3154 8614
TIME...MOT...LOC 2119Z 210DEG 19KT 3131 8631

$$
1 follow-up statement
245 
WWUS54 KMOB 242147
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT MON JUN 24 2013

ALC039-041-242157-
/O.CAN.KMOB.SV.W.0071.000000T0000Z-130624T2215Z/
COVINGTON AL-CRENSHAW AL-
447 PM CDT MON JUN 24 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES...

AT 442 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHEASTERN
CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES HAS WEAKENED TO BELOW
SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3153 8616 3152 8619 3129 8619 3118 8627
      3127 8646 3176 8618 3174 8614 3166 8614
      3163 8618 3162 8614 3154 8614
TIME...MOT...LOC 2147Z 210DEG 19KT 3144 8622

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:56 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 24, 3:56 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT MON JUN 24 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY)...AN UPPER LOW OVER THE
SOUTHEASTERN CONUS(AND AFFECTING THE AREA) IS EXPECTED TO MEANDER
EASTWARD A BIT. FOR TONIGHT...WITH THE ACTIVITY DYING DOWN OVER
WESTERN SECTIONS OF THE FA...AND STARTING TO RAMP UP OVER
EASTERN...HAVE PUT EVENING POPS IN OVER WESTERN SECTIONS OF THE FA.
FOR TUESDAY...AM EXPECTING THIS TREND TO CONTINUE...AND HAVE PUT
BEST CHANCE FOR POPS EAST. /16

FOR TUESDAY NIGHT THROUGH THURSDAY NIGHT...A FAIRLY ZONAL PATTERN
OVER THE AREA WITH BROAD UPPER RIDGING IN PLACE OVER THE SOUTHERN
STATES TRANSITIONS TO A MORE MERIDIONAL PATTERN AS A SERIES OF
SHORTWAVES MOVE FROM THE PLAINS AND LEAD TO DEVELOPMENT OF A
LONGWAVE TROF OVER THE EASTERNMOST STATES BY THURSDAY.  ABUNDANT
DEEP LAYER MOISTURE WILL IN PLACE OVER THE AREA THROUGH TUESDAY
NIGHT WITH PRECIPITABLE WATER VALUES NEAR 1.7 INCHES...WHICH REMAINS
CLOSE TO THIS DESPITE THE DEEP LAYER FLOW ALOFT BECOMING
NORTHWESTERLY...ALTHOUGH A MODEST DECREASE LOOKS TO AFFECT THE
WESTERN PORTION OF THE AREA.  A SURFACE RIDGE WILL BE ORIENTED OVER
THE NORTHERN GULF THROUGH THE PERIOD AND PROMOTE A MOSTLY LIGHT
SOUTHERLY FLOW.  WITH SURFACE BASED CAPES INCREASING TO NEAR 2500
J/KG EACH DAY...EXPECT A TYPICAL DIURNAL PATTERN TO CONVECTION WITH
SCATTERED STORMS DEVELOPING OVER MOST OF THE AREA EACH DAY WITH
ISOLATED STORMS LINGERING INTO THE EVENING HOURS.  EXPECT THE
COVERAGE OVER THE WESTERNMOST PORTION OF THE AREA TO BE CLOSER TO
ISOLATED COVERAGE DUE TO SOMEWHAT DECREASED DEEP LAYER MOISTURE.
TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONABLE LEVELS.  WHILE SEVERE
STORM DEVELOPMENT IS NOT EXPECTED...THE STRONGER STORMS WILL BE
CAPABLE OF GUSTY WINDS AND HEAVY DOWNPOURS. /29

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...THE LONG WAVE TROF OVER THE
EASTERNMOST STATES DEEPENS WHILE RETROGRADING WESTWARD TO NEAR THE
LOWER/MID MISSISSIPPI RIVER VALLEY TO THE GREAT LAKES REGION BY
MONDAY.  AS NOTED BY THE PREVIOUS SHIFT...THIS IS A RATHER UNUSUAL
PATTERN FOR THIS TIME OF YEAR WITH AN INCREASING POTENTIAL FOR A
MESOSCALE CONVECTIVE COMPLEX...MCS...TO AFFECT THE FORECAST AREA.
THE PERIOD WITH THE HIGHEST POTENTIAL FOR MCS ACTIVITY LOOKS TO BE
SATURDAY INTO SUNDAY WHEN A DIFFLUENT 850-300MB PATTERN WILL BE OVER
THE REGION AND A SERIES OF MID LEVEL SHORTWAVES APPROACH IN THE
NORTHWEST FLOW ALOFT.  WHILE THE ECMWF AND GFS DIFFER ON WHETHER OR
NOT A MCS WILL FORM AND AFFECT THE AREA...INTERESTINGLY THE GFS IS
BRINGING A MCS INTO THE AREA ON SUNDAY.  ANOTHER INTERESTING ITEM IS
THAT THE GFS MAINTAINS ABUNDANT DEEP LAYER MOISTURE OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES...POSSIBLY INCREASING
TO NEAR 2.3 INCHES ON SUNDAY AND MONDAY...RATHER HIGH VALUES.  WILL
CONTINUE TO MONITOR FOR POTENTIAL MCS DEVELOPMENT BUT OTHERWISE
SCATTERED STORMS DEVELOP EACH DAY AND LINGER OVERNIGHT.  THE
ABUNDANT DEEP LAYER MOISTURE INDICATES THAT HEAVY DOWNPOURS WILL BE
POSSIBLE WITH THE STORMS.  TEMPERATURES WILL BE SLIGHTLY ABOVE
SEASONABLE LEVELS THROUGH THE PERIOD. /29

&&

.MARINE...A SURFACE RIDGE NORTH OF THE NORTHERN GULF COAST WILL
DRIFT SOUTH...SO OVER THE SOUTHERN GULF OF MEXICO THROUGH THE
PERIOD. GENERAL SOUTHERLY FLOW IS EXPECTED TO BECOME MORE
SOUTHWESTERLY BY THE END OF THE WEEK. FLOW IS EXPECTED TO REMAIN
LIGHT. /16

&&

.AVIATION (18Z ISSUANCE)...AN UPPER DISTURBANCE OVER THE
SOUTHEASTERN STATES IS CREATING AN AREA OF SHRA/TSRA OVER THE
NORTHWESTERN THIRD OF THE FA. MVFR WITH DIPS INTO IFR LEVELS
EXPECTED. OUTSIDE OF THE RAIN AREAS...GENERAL VFR CONDITIONS
EXPECTED THROUGH THE FORECAST. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  90  73  93  74 /  10  30  20  20  20
PENSACOLA   74  89  76  92  76 /  10  30  20  20  20
DESTIN      79  86  77  89  77 /  10  40  20  30  20
EVERGREEN   71  92  71  94  73 /  30  40  20  30  20
WAYNESBORO  70  92  71  94  72 /  10  30  10  20  20
CAMDEN      71  92  71  94  73 /  30  40  20  30  20
CRESTVIEW   71  91  70  94  71 /  20  40  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 5:28 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT MON JUN 24 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
528 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED.
FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY MOST
THUNDERSTORMS. A FEW STORMS MAY BRING STRONG GUSTY WINDS TODAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
NEXT WEEK. SOME STORMS COULD BRING FREQUENT LIGHTNING...GUSTY
WINDS...AND HEAVY DOWNPOURS.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.

GMZ630>635-650-655-670-675-251030-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
528 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MARINE
AREA ESPECIALLY OVERNIGHT. SOME COULD BRING GUSTY WINDS...ROUGH
SEAS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED MAINLY OVERNIGHT SHOWERS AND THUNDERSTORMS EXPECTED. SOME
COULD BRING GUSTY WINDS...ROUGH SEAS...AND FREQUENT LIGHTNING.

In the hours before

Special weather statement, Jun 24, 3:06 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT MON JUN 24 2013

ALZ057-060-242045-
BUTLER AL-COVINGTON AL-
306 PM CDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUTLER AND NORTHERN
COVINGTON COUNTIES IN SOUTHWEST ALABAMA...THROUGH 345 PM CDT...

AT 301 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
ANDALUSIA...OR 10 MILES EAST OF MCKENZIE...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTH CENTRAL COVINGTON COUNTY
  RURAL SOUTHEASTERN BUTLER COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jun 24, 3:56 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT MON JUN 24 2013

ALZ060-242145-
COVINGTON AL-
356 PM CDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COVINGTON COUNTY IN
SOUTHWEST ALABAMA...THROUGH 445 PM CDT...

AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ANDALUSIA...OR 5 MILES SOUTHEAST OF LIBERTYVILLE...AND MOVING
NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          SANFORD...            OPP...
  ONYCHA...             LIBERTYVILLE...       BABBIE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&
Special weather statement, Jun 24, 3:58 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
358 PM CDT MON JUN 24 2013

ALZ059-FLZ003-242145-
ESCAMBIA AL-INLAND SANTA ROSA FL-
358 PM CDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...NORTHEASTERN SANTA ROSA COUNTY IN NORTHWEST
FLORIDA...THROUGH 445 PM CDT...

AT 356 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST
OF EAST BREWTON...OR 11 MILES NORTHEAST OF WHITFIELD...AND MOVING
NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN SANTA ROSA COUNTY
  RURAL EXTREME SOUTHEASTERN ESCAMBIA COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:35 AM CDTAreal Flood AdvisoryMOBBaldwin115 min
Jun 24, 1:49 AM CDTAreal Flood AdvisoryMOBMobile116 min
Jun 24, 11:05 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington115 min
Jun 24, 12:00 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington2 hr
Jun 24, 2:49 PM CDTSevere Thunderstorm WarningMOBButler56 min
Jun 24, 6:53 PM CDTSevere Thunderstorm WarningMOBConecuh52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.